Mefloquine-induced grand mal seizure in tubercular meningitis

E. R. Bregani, T. V. Tien, G. Figini

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Mefloquine represents a promising antimalarial drug against Plasmodium falciparum. It has been related to an increase in seizure frequency in epileptic patients and should not be administered to patients with a history of convulsions, epilepsy in first degree relatives, or serious psychiatric disorders. We report a case of a man from the Ivory Coast complaining of fever, headache and anemia treated with chloroquine and subsequently with mefloquine in the suspicion of malaria, even in the absence of laboratory confirmation. When the patient came to our division, malaria was excluded, but the patient developed two convulsive episodes, respectively 4 and 7 days after the ingestion of the second therapeutic dose of mefloquine. Further investigation was performed; particularly an EEG showed abnormalities compatible with tendency for seizures, diffuse waves and spikes. CSF culture was positive for M. tuberculosis as well as urine, sputum and blood cultures. Anti-HIV antibodies were positive, so the final diagnosis was tuberculosis in HIV infection. As seizures are common signs of cerebral tuberculomas, but not of meningitis it is possible that tubercular meningitis might have enhanced severe neuropsychiatric side effects of mefloquine. Physicians should be aware that treatment with mefloquine with concomitant meningitis could have a risk of developement of grand mal seizure.

Original languageEnglish
Pages (from-to)345-346
Number of pages2
JournalPanminerva Medica
Volume40
Issue number4
Publication statusPublished - Dec 1998

Fingerprint

Mefloquine
Meningeal Tuberculosis
Seizures
Meningitis
Malaria
Tuberculosis
Tuberculoma
Cote d'Ivoire
HIV Antibodies
Chloroquine
Antimalarials
Plasmodium falciparum
Sputum
HIV Infections
Headache
Psychiatry
Anemia
Electroencephalography
Anti-Idiotypic Antibodies
Epilepsy

Keywords

  • HIV infections
  • Malaria, falciparum drug therapy
  • Mefloquine, therapeutic use
  • Seizures etiology
  • Tuberculosis, meningeal complications

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Mefloquine-induced grand mal seizure in tubercular meningitis. / Bregani, E. R.; Tien, T. V.; Figini, G.

In: Panminerva Medica, Vol. 40, No. 4, 12.1998, p. 345-346.

Research output: Contribution to journalArticle

Bregani, ER, Tien, TV & Figini, G 1998, 'Mefloquine-induced grand mal seizure in tubercular meningitis', Panminerva Medica, vol. 40, no. 4, pp. 345-346.
Bregani, E. R. ; Tien, T. V. ; Figini, G. / Mefloquine-induced grand mal seizure in tubercular meningitis. In: Panminerva Medica. 1998 ; Vol. 40, No. 4. pp. 345-346.
@article{e22c9c5f627442eeb80bcad0e69f61d9,
title = "Mefloquine-induced grand mal seizure in tubercular meningitis",
abstract = "Mefloquine represents a promising antimalarial drug against Plasmodium falciparum. It has been related to an increase in seizure frequency in epileptic patients and should not be administered to patients with a history of convulsions, epilepsy in first degree relatives, or serious psychiatric disorders. We report a case of a man from the Ivory Coast complaining of fever, headache and anemia treated with chloroquine and subsequently with mefloquine in the suspicion of malaria, even in the absence of laboratory confirmation. When the patient came to our division, malaria was excluded, but the patient developed two convulsive episodes, respectively 4 and 7 days after the ingestion of the second therapeutic dose of mefloquine. Further investigation was performed; particularly an EEG showed abnormalities compatible with tendency for seizures, diffuse waves and spikes. CSF culture was positive for M. tuberculosis as well as urine, sputum and blood cultures. Anti-HIV antibodies were positive, so the final diagnosis was tuberculosis in HIV infection. As seizures are common signs of cerebral tuberculomas, but not of meningitis it is possible that tubercular meningitis might have enhanced severe neuropsychiatric side effects of mefloquine. Physicians should be aware that treatment with mefloquine with concomitant meningitis could have a risk of developement of grand mal seizure.",
keywords = "HIV infections, Malaria, falciparum drug therapy, Mefloquine, therapeutic use, Seizures etiology, Tuberculosis, meningeal complications",
author = "Bregani, {E. R.} and Tien, {T. V.} and G. Figini",
year = "1998",
month = "12",
language = "English",
volume = "40",
pages = "345--346",
journal = "Panminerva Medica",
issn = "0031-0808",
publisher = "Edizioni Minerva Medica S.p.A.",
number = "4",

}

TY - JOUR

T1 - Mefloquine-induced grand mal seizure in tubercular meningitis

AU - Bregani, E. R.

AU - Tien, T. V.

AU - Figini, G.

PY - 1998/12

Y1 - 1998/12

N2 - Mefloquine represents a promising antimalarial drug against Plasmodium falciparum. It has been related to an increase in seizure frequency in epileptic patients and should not be administered to patients with a history of convulsions, epilepsy in first degree relatives, or serious psychiatric disorders. We report a case of a man from the Ivory Coast complaining of fever, headache and anemia treated with chloroquine and subsequently with mefloquine in the suspicion of malaria, even in the absence of laboratory confirmation. When the patient came to our division, malaria was excluded, but the patient developed two convulsive episodes, respectively 4 and 7 days after the ingestion of the second therapeutic dose of mefloquine. Further investigation was performed; particularly an EEG showed abnormalities compatible with tendency for seizures, diffuse waves and spikes. CSF culture was positive for M. tuberculosis as well as urine, sputum and blood cultures. Anti-HIV antibodies were positive, so the final diagnosis was tuberculosis in HIV infection. As seizures are common signs of cerebral tuberculomas, but not of meningitis it is possible that tubercular meningitis might have enhanced severe neuropsychiatric side effects of mefloquine. Physicians should be aware that treatment with mefloquine with concomitant meningitis could have a risk of developement of grand mal seizure.

AB - Mefloquine represents a promising antimalarial drug against Plasmodium falciparum. It has been related to an increase in seizure frequency in epileptic patients and should not be administered to patients with a history of convulsions, epilepsy in first degree relatives, or serious psychiatric disorders. We report a case of a man from the Ivory Coast complaining of fever, headache and anemia treated with chloroquine and subsequently with mefloquine in the suspicion of malaria, even in the absence of laboratory confirmation. When the patient came to our division, malaria was excluded, but the patient developed two convulsive episodes, respectively 4 and 7 days after the ingestion of the second therapeutic dose of mefloquine. Further investigation was performed; particularly an EEG showed abnormalities compatible with tendency for seizures, diffuse waves and spikes. CSF culture was positive for M. tuberculosis as well as urine, sputum and blood cultures. Anti-HIV antibodies were positive, so the final diagnosis was tuberculosis in HIV infection. As seizures are common signs of cerebral tuberculomas, but not of meningitis it is possible that tubercular meningitis might have enhanced severe neuropsychiatric side effects of mefloquine. Physicians should be aware that treatment with mefloquine with concomitant meningitis could have a risk of developement of grand mal seizure.

KW - HIV infections

KW - Malaria, falciparum drug therapy

KW - Mefloquine, therapeutic use

KW - Seizures etiology

KW - Tuberculosis, meningeal complications

UR - http://www.scopus.com/inward/record.url?scp=0032250224&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032250224&partnerID=8YFLogxK

M3 - Article

C2 - 9973835

AN - SCOPUS:0032250224

VL - 40

SP - 345

EP - 346

JO - Panminerva Medica

JF - Panminerva Medica

SN - 0031-0808

IS - 4

ER -